Thyroid Disorders Community
Help! I AM A HYPER HYPO!
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Help! I AM A HYPER HYPO!

I was diagnosed by three different doctor's a year and a half ago as being hypothyroid, and was put on synthroid, but I have all the symptoms of being HYPERthyroid.  At first I was afraid to take my meds after the first doctor diagnosed me, so I didn't, and a month went by when I ended up in the ER with a rapid and irregular heartbeat.  The ER doctor wanted to check my thyroid right away, but to his surprise, my tests revealed that I was hypo, NOT hyper.
I didn't bother to tell him that I was already diagnosed for this previously, because I wanted to be retested.  Then I got retested a third time by my family doctor and he confirmed that I was hypo.  My heart rate is always higher, and I am on edge and anxious alot, and I am extremely sensitive to meds, and I have developed a phobia about taking medicine, even a prescription, because I'm afraid it will give me a heart attack or something.  When I was a teenager, nyquil spiked my heart rate and I can't take robitussin because it spikes my BP.  I have been sick this past week with a wicked sinus infection that became bacterial, and I had to take azithromycin ( antibiotic ) and cherratussin ( contains codeine )  so I was nervous about that.  The tussin helped with congestion and I really needed it because I couldn't even breathe out of my nose, it was terrible, and both ears were infected.  I ran a fever for 5 days.  This is what the lovely thyroid does for you.  Well I had to quit taking the wonderful cherratussin after day 2 because of side-effects, and let me tell you, I'm having some not so sweet side effects from the biotics too.
I believe the whole thyroid thing is still a mystery and more complex than we know.  I have been trying to tell my doctor for a while now that I get HYPER symptoms and he doesn't seem to "get it"  so frustrating.  I have to reming him of the EKG I brought in that day, after my trip to the ER. and how my heart was dancing.  Even the ER doctor was baffled by this, he said that hypothyroid would not cause the increased heart rate.  My heart has been checked out, and structurally it seems to be fine, but nobody can figure out why it spikes sometimes.  So my doctor decides that I have an anxiety disorder.....yeah.  Funny, I have never had an anxiety problem before all this thyroid stuff surfaced.  
Of course, I got a script for Ativan......lovely. a sweet habit forming drug, which of course I decided to take because I get insomnia so bad and I figured at least it would help keep my heart rate down, and the palpitations.......or so I thought, "so, is it anxiety then?  I don't have a weight problem at the moment, but I did weight a little more for a while, only because I quit going to the gym and I didn't eat right.  In the last three months, I have lost eleven pounds, and when I was first diagnosed with hypo, I rapidly lost about 13 lbs. So I could go either way really.  I do not have trouble taking off weight.  I feel very hyper.  I am very nervous at work, and I think it has affected my job because I seem very high-strung.  I really think they think I'm on drugs.
I am currently looking for a good endocrinologist so that we can get to the bottom of this and try to figure out why I'm getting adverse symptoms.  I am still on only 0.05 mg synthroid after all this time because every time I try to increase my dose, I get heart palps real bad, and an increased heart rate and headache; therefore, I am still under-treated, according to my bloodwork anyway, but the truth is I can't handle that much synthroid, so I am even sensitive to that!  I give up!  Either I am both hypo and hyper, or I have a really messed up nervous system.  I'm going to try once again, to increase my dose so that I don't remain ( according to tests ) untreated.  Oh, and by the way, the less common side-effects from meds always apply to me.  If it says only 3 percent get that side-effect, I will get it.  BLEH!  Isn't that great?!  
People are surprised when I tell them I am hypothyroid.  They will say I don't look hypothyroid because I am thin.

I give up....I'm confused.

Related Discussions
294 Comments Post a Comment
Blank
231441_tn?1333896366
Hi,

what are your actual numbers and the reference ranges.

You may find you have to increase very very slowly.  Have you also looked at trying natural thyroid (this is from pig thyroid), which some people find better than the synthetic stuff.


Blank
Avatar_f_tn
Hpo symptoms often mimic Hyper symtpoms.
You can get severe anxiety and fast heartrate with BOTH Hypo and Hyper.
As for the medication phobia...I too suffered with that after a few episodes of Anaphalctic shock from medications.
The only way I conquered the fear was to explain my phobia to my Doctor and he allowed me to sit in the waiting room while I took the medication and sit there reading a magazine for up to an hour.
I did it many times..believe me.
Try it and you may find that the phobia fades away eventually.
As for being thin while Hypo......the fallacy is that when you are Hyper you are skinny and dont gain weight YET I was hyper and gained 23lbs!
Forget the weight fallacy........you can be both fat and thin with both Hyper and Hypo.

Ask your Doc (should you need an increase) to increase your meds by 12.5mcg (1/4 of a 50mcg tablet) each week until your levels stabalise.
I started off on 50microgram (not milligram lol) and worked my way up on dose increases VERY SLOWLY.
Take baby steps and go slow and you will be fine.
Get your Free T3 and Free T4 levels posted here if you can.
Blank
865758_tn?1285956504
I have the same exact problem as you with all the hyper sympoms but am hypo.  Why is this?  Well one of 2 reasons.  The first is like Smilerdeb said, hypo CAN mimic hyper symptoms and also I have found that I have Hashimoto's which technically will lead to hypothyroidism I swing from hyper to hypo while my thyroid is being attacked.  Have they tested your antibodies to determine if you have Hashi's?  I too have medication sesitivities and am afraid to take ANYTHING.  I have learned that after a year of taking baby steps the fast heart rate and anxiety FOR ME is because I need more thyroid medicine not because of the medicine.  I am currently only on 50mcg as well and am suppose to increase in a couple of weeks to 62.5mcg.  If you have not had the antibodies tested, please do.  That may answer a lot for you!!
Blank
393685_tn?1325870933
Hypo symptoms often mimic Hyper symtpoms.
You can get severe anxiety and fast heartrate with BOTH Hypo and Hyper.

... words from Smilerdeb that should be taken as golden on your symptoms.

There is alot of thought in this with thyroid medications and it all stems from the Free T3 lab with you being hyper. Sometimes in many cases - even in huge amounts of T4 medication you are not converting the med right to be used as active T3 - the more you pump in the more the body will reject it until you free t3 is stabilized.

List your labs and the numbers if you can - just so others can see the ratios btwn them.
Blank
393685_tn?1325870933
I said this worng -- There is alot of thought in this with thyroid medications and it all stems from the Free T3 lab with you being hyper.

You can be hyper or hypo - not just hyper as you think - and that FT3 lab is you resource to see exactly where you are - in addition to the FT4 lab.
Blank
Avatar_f_tn
Stella has a point.....
One example is .........

I have had a TSH of 3.7 (0.5 - 4.0)
FT4 17.0 (10.0 - 19.0)
FT3 at 6.0 (3.0 - 5.5)
.....which shows the TSH showing HYPO....yet the FT4 normal.
And the FT3 showing HYPER...hence the 'crossover' symptoms which is what I call them.

Usually they balance themselves out but I tend to cut down the T4 med for a day or so by 12.5mcg to cut the FT3 down a little. I tend to find the FT3 goes a little too high when I am taking a little too much T4 med.

As I said....HYPO and HYPER symptoms can be the SAME.

The way I usually know the difference is......
When Hypo, I ache like he//
And when HYPER, I am burning up.

I dont take much notice of the TSH anymore...my body knows better than me lol.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Thyroid Answerers
649848_tn?1357751184
Blank
Barb135
FL
Avatar_m_tn
Blank
gimel
MI
168348_tn?1379360675
Blank
ChitChatNine
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia
Avatar_f_tn
Blank
goolarra
Sisters, OR
Avatar_m_tn
Blank
flyingfool
WI